Format

Send to

Choose Destination
Liver Int. 2007 May;27(4):465-74.

Drug-induced liver injury at an Asian center: a prospective study.

Author information

1
Asian Center for Liver Diseases and Transplantation, Gleneagles Hospital, Singapore, Singapore. waict2002@yahoo.com

Abstract

BACKGROUND/AIMS:

The aetiology of drug-induced liver injuries (DILI) in Asia is different from that in the West, as anecdotal studies have shown that traditional complementary and alternative medicines (CAM) accounted for a major proportion of offending drugs in DILI in Asia. We aimed to study DILI in Asia prospectively, and to test whether DILI caused by traditional CAM was related to adulterants.

METHODS:

A collaborative group consisting of a tertiary-hospital hepatology department, a pharmaceutical laboratory, and a pharmacovigilance unit was formed to study patients with DILI at a tertiary hospital over a 26-month period prospectively. Traditional medicines that were implicated were tested for the presence of adulterants.

RESULTS:

Thirty-one patients with DILI were enrolled: age 51+/-3 (18-79) years, 17 (55%) male. Twenty-three (74%) had hepatocellular, six (19%) had cholestatic, and two (7%) had a mixed pattern of injury. Chinese traditional CAM was the most common medication type implicated, accounting for 17 (55%) patients, followed by Malay CAM in five (16%). Thirty-one traditional medicines from 17 patients were available for chemical analysis. Adulterants were found in nine (29%) of them.

CONCLUSIONS:

DILI in Asia has a different aetiology as compared with the West, and could be related to presence of adulterants in traditional CAM.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center